×

zbMATH — the first resource for mathematics

Universally optimal distribution of points on spheres. (English) Zbl 1198.52009
Summary: We study configurations of points on the unit sphere that minimize potential energy for a broad class of potential functions (viewed as functions of the squared Euclidean distance between points). Call a configuration sharp if there are \( m\) distances between distinct points in it and it is a spherical \( (2m-1)\)-design. We prove that every sharp configuration minimizes potential energy for all completely monotonic potential functions. Examples include the minimal vectors of the \( E_8\) and Leech lattices. We also prove the same result for the vertices of the \( 600\)-cell, which do not form a sharp configuration. For most known cases, we prove that they are the unique global minima for energy, as long as the potential function is strictly completely monotonic. For certain potential functions, some of these configurations were previously analyzed by Yudin, Kolushov, and Andreev; we build on their techniques. We also generalize our results to other compact two-point homogeneous spaces, and we conclude with an extension to Euclidean space.

MSC:
52A40 Inequalities and extremum problems involving convexity in convex geometry
52C17 Packing and covering in \(n\) dimensions (aspects of discrete geometry)
41A63 Multidimensional problems (should also be assigned at least one other classification number from Section 41-XX)
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Nikolay N. Andreev, An extremal property of the icosahedron, East J. Approx. 2 (1996), no. 4, 459 – 462. · Zbl 0877.51021
[2] N. N. Andreev, Location of points on a sphere with minimal energy, Tr. Mat. Inst. Steklova 219 (1997), no. Teor. Priblizh. Garmon. Anal., 27 – 31 (Russian); English transl., Proc. Steklov Inst. Math. 4(219) (1997), 20 – 24.
[3] N. N. Andreev, A spherical code, Uspekhi Mat. Nauk 54 (1999), no. 1(325), 255 – 256 (Russian); English transl., Russian Math. Surveys 54 (1999), no. 1, 251 – 253. · Zbl 0937.94014 · doi:10.1070/rm1999v054n01ABEH000123 · doi.org
[4] George E. Andrews, Richard Askey, and Ranjan Roy, Special functions, Encyclopedia of Mathematics and its Applications, vol. 71, Cambridge University Press, Cambridge, 1999. · Zbl 0920.33001
[5] Richard Askey, Orthogonal polynomials and special functions, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1975. · Zbl 0298.33008
[6] John C. Baez, The octonions, Bull. Amer. Math. Soc. (N.S.) 39 (2002), no. 2, 145 – 205. , https://doi.org/10.1090/S0273-0979-01-00934-X John C. Baez, Errata for: ”The octonions” [Bull. Amer. Math. Soc. (N.S.) 39 (2002), no. 2, 145 – 205; MR1886087], Bull. Amer. Math. Soc. (N.S.) 42 (2005), no. 2, 213. · doi:10.1090/S0273-0979-05-01052-9 · doi.org
[7] E. Bannai, A. Munemasa, and B. Venkov, The nonexistence of certain tight spherical designs, Algebra i Analiz 16 (2004), no. 4, 1 – 23; English transl., St. Petersburg Math. J. 16 (2005), no. 4, 609 – 625. · Zbl 1072.05017
[8] Eiichi Bannai and N. J. A. Sloane, Uniqueness of certain spherical codes, Canad. J. Math. 33 (1981), no. 2, 437 – 449. · Zbl 0457.05017 · doi:10.4153/CJM-1981-038-7 · doi.org
[9] K. Böröczky, Packing of spheres in spaces of constant curvature, Acta Math. Acad. Sci. Hungar. 32 (1978), no. 3-4, 243 – 261. · Zbl 0422.52011 · doi:10.1007/BF01902361 · doi.org
[10] Károly Böröczky Jr., Finite packing and covering, Cambridge Tracts in Mathematics, vol. 154, Cambridge University Press, Cambridge, 2004. · Zbl 1061.52011
[11] P. Boyvalenkov and D. Danev, Uniqueness of the 120-point spherical 11-design in four dimensions, Arch. Math. (Basel) 77 (2001), no. 4, 360 – 368. · Zbl 0991.05024 · doi:10.1007/PL00000504 · doi.org
[12] P. J. Cameron, J.-M. Goethals, and J. J. Seidel, Strongly regular graphs having strongly regular subconstituents, J. Algebra 55 (1978), no. 2, 257 – 280. · Zbl 0444.05045 · doi:10.1016/0021-8693(78)90220-X · doi.org
[13] Henry Cohn, New upper bounds on sphere packings. II, Geom. Topol. 6 (2002), 329 – 353. · Zbl 1028.52011 · doi:10.2140/gt.2002.6.329 · doi.org
[14] Henry Cohn and Noam Elkies, New upper bounds on sphere packings. I, Ann. of Math. (2) 157 (2003), no. 2, 689 – 714. · Zbl 1041.52011 · doi:10.4007/annals.2003.157.689 · doi.org
[15] H. Cohn and A. Kumar, Optimality and uniqueness of the Leech lattice among lattices, preprint, 2003, arXiv:math.MG/0403263. · Zbl 1213.11144
[16] Henry Cohn and Abhinav Kumar, The densest lattice in twenty-four dimensions, Electron. Res. Announc. Amer. Math. Soc. 10 (2004), 58 – 67. · Zbl 1062.11044
[17] H. Cohn and A. Kumar, Uniqueness of the \( (22,891,1/4)\) spherical code, preprint, 2004, arXiv:math.MG/0607448. · Zbl 1176.52008
[18] H. Cohn, J. H. Conway, N. D. Elkies, and A. Kumar, The \( D_4\) root system is not universally optimal, preprint, 2004, arXiv:math.MG/0607447. · Zbl 1137.05020
[19] John H. Conway, Ronald H. Hardin, and Neil J. A. Sloane, Packing lines, planes, etc.: packings in Grassmannian spaces, Experiment. Math. 5 (1996), no. 2, 139 – 159. · Zbl 0864.51012
[20] J. H. Conway and N. J. A. Sloane, Sphere packings, lattices and groups, 3rd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 290, Springer-Verlag, New York, 1999. With additional contributions by E. Bannai, R. E. Borcherds, J. Leech, S. P. Norton, A. M. Odlyzko, R. A. Parker, L. Queen and B. B. Venkov. · Zbl 0915.52003
[21] Hans Cuypers, A note on the tight spherical 7-design in \Bbb R²³ and 5-design in \Bbb R\(^{7}\), Des. Codes Cryptogr. 34 (2005), no. 2-3, 333 – 337. · Zbl 1056.05029 · doi:10.1007/s10623-004-4863-6 · doi.org
[22] Philip J. Davis, Interpolation and approximation, Blaisdell Publishing Co. Ginn and Co. New York-Toronto-London, 1963.
[23] P. Delsarte, J. M. Goethals, and J. J. Seidel, Spherical codes and designs, Geometriae Dedicata 6 (1977), no. 3, 363 – 388. · Zbl 0376.05015
[24] Wolfgang Ebeling, Lattices and codes, Second revised edition, Advanced Lectures in Mathematics, Friedr. Vieweg & Sohn, Braunschweig, 2002. A course partially based on lectures by F. Hirzebruch. · Zbl 1030.11030
[25] N. Elkies, Optimal codes in homogeneous spaces, unpublished manuscript, 1995.
[26] Ramesh Gangolli, Positive definite kernels on homogeneous spaces and certain stochastic processes related to Lévy’s Brownian motion of several parameters, Ann. Inst. H. Poincaré Sect. B (N.S.) 3 (1967), 121 – 226. · Zbl 0157.24902
[27] George Gasper, Linearization of the product of Jacobi polynomials. I, Canad. J. Math. 22 (1970), 171 – 175. · Zbl 0191.35002 · doi:10.4153/CJM-1970-020-2 · doi.org
[28] Chris Godsil and Gordon Royle, Algebraic graph theory, Graduate Texts in Mathematics, vol. 207, Springer-Verlag, New York, 2001. · Zbl 0968.05002
[29] J.-M. Goethals and J. J. Seidel, The regular two-graph on 276 vertices, Discrete Math. 12 (1975), 143 – 158. · Zbl 0311.05121 · doi:10.1016/0012-365X(75)90029-1 · doi.org
[30] S. W. Graham and Jeffrey D. Vaaler, A class of extremal functions for the Fourier transform, Trans. Amer. Math. Soc. 265 (1981), no. 1, 283 – 302. · Zbl 0483.42007
[31] Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. · Zbl 0367.14001
[32] Roger A. Horn and Charles R. Johnson, Matrix analysis, Cambridge University Press, Cambridge, 1985. · Zbl 0576.15001
[33] G. A. Kabatjanskiĭ and V. I. Levenšteĭn, Bounds for packings on the sphere and in space, Problemy Peredači Informacii 14 (1978), no. 1, 3 – 25 (Russian).
[34] A. V. Kolushov and V. A. Yudin, On the Korkin-Zolotarev construction, Diskret. Mat. 6 (1994), no. 1, 155 – 157 (Russian, with Russian summary); English transl., Discrete Math. Appl. 4 (1994), no. 2, 143 – 146. · Zbl 0827.11038 · doi:10.1515/dma.1994.4.2.143 · doi.org
[35] A. V. Kolushov and V. A. Yudin, Extremal dispositions of points on the sphere, Anal. Math. 23 (1997), no. 1, 25 – 34 (English, with Russian summary). · Zbl 0880.51008 · doi:10.1007/BF02789828 · doi.org
[36] John Leech, Equilibrium of sets of particles on a sphere, Math. Gaz. 41 (1957), 81 – 90. · Zbl 0080.14106 · doi:10.2307/3610579 · doi.org
[37] V. I. Levenšteĭn, Boundaries for packings in \?-dimensional Euclidean space, Dokl. Akad. Nauk SSSR 245 (1979), no. 6, 1299 – 1303 (Russian).
[38] V. I. Levenshteĭn, Designs as maximum codes in polynomial metric spaces, Acta Appl. Math. 29 (1992), no. 1-2, 1 – 82. Interactions between algebra and combinatorics. · Zbl 0767.05097 · doi:10.1007/BF00053379 · doi.org
[39] Vladimir I. Levenshtein, Universal bounds for codes and designs, Handbook of coding theory, Vol. I, II, North-Holland, Amsterdam, 1998, pp. 499 – 648. · Zbl 0983.94056
[40] Yu. I. Manin, Cubic forms, 2nd ed., North-Holland Mathematical Library, vol. 4, North-Holland Publishing Co., Amsterdam, 1986. Algebra, geometry, arithmetic; Translated from the Russian by M. Hazewinkel. · Zbl 0582.14010
[41] Jacques Martinet, Perfect lattices in Euclidean spaces, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 327, Springer-Verlag, Berlin, 2003. · Zbl 1017.11031
[42] Robert J. McEliece, Eugene R. Rodemich, Howard Rumsey Jr., and Lloyd R. Welch, New upper bounds on the rate of a code via the Delsarte-MacWilliams inequalities, IEEE Trans. Information Theory IT-23 (1977), no. 2, 157 – 166. · Zbl 0361.94016
[43] Hugh L. Montgomery, Minimal theta functions, Glasgow Math. J. 30 (1988), no. 1, 75 – 85. · Zbl 0639.10017 · doi:10.1017/S0017089500007047 · doi.org
[44] A. M. Odlyzko and N. J. A. Sloane, New bounds on the number of unit spheres that can touch a unit sphere in \? dimensions, J. Combin. Theory Ser. A 26 (1979), no. 2, 210 – 214. · Zbl 0408.52007 · doi:10.1016/0097-3165(79)90074-8 · doi.org
[45] G. Pólya and G. Szegő, Problems and theorems in analysis. Vol. II, Springer Study Edition, Springer-Verlag, New York-Heidelberg, 1976. Theory of functions, zeros, polynomials, determinants, number theory, geometry. · Zbl 0359.00003
[46] Walter Rudin, Functional analysis, 2nd ed., International Series in Pure and Applied Mathematics, McGraw-Hill, Inc., New York, 1991. · Zbl 0867.46001
[47] Peter Sarnak and Andreas Strömbergsson, Minima of Epstein’s zeta function and heights of flat tori, Invent. Math. 165 (2006), no. 1, 115 – 151. · Zbl 1145.11033 · doi:10.1007/s00222-005-0488-2 · doi.org
[48] I. J. Schoenberg, Positive definite functions on spheres, Duke Math. J. 9 (1942), 96 – 108. · Zbl 0063.06808
[49] K. Schütte and B. L. van der Waerden, Auf welcher Kugel haben 5, 6, 7, 8 oder 9 Punkte mit Mindestabstand Eins Platz?, Math. Ann. 123 (1951), 96 – 124 (German). · Zbl 0042.16602 · doi:10.1007/BF02054944 · doi.org
[50] P. D. Seymour and Thomas Zaslavsky, Averaging sets: a generalization of mean values and spherical designs, Adv. in Math. 52 (1984), no. 3, 213 – 240. · Zbl 0596.05012 · doi:10.1016/0001-8708(84)90022-7 · doi.org
[51] Ernest Shult and Arthur Yanushka, Near \?-gons and line systems, Geom. Dedicata 9 (1980), no. 1, 1 – 72. · Zbl 0433.51008 · doi:10.1007/BF00156473 · doi.org
[52] Barry Simon, Orthogonal polynomials on the unit circle. Part 1, American Mathematical Society Colloquium Publications, vol. 54, American Mathematical Society, Providence, RI, 2005. Classical theory. Barry Simon, Orthogonal polynomials on the unit circle. Part 2, American Mathematical Society Colloquium Publications, vol. 54, American Mathematical Society, Providence, RI, 2005. Spectral theory. · Zbl 1082.42020
[53] N. J. A. Sloane, with the collaboration of R. H. Hardin, W. D. Smith, and others, Tables of spherical codes, published electronically at http://www.research.att.com/ njas/packings/.
[54] Elias M. Stein and Guido Weiss, Introduction to Fourier analysis on Euclidean spaces, Princeton University Press, Princeton, N.J., 1971. Princeton Mathematical Series, No. 32. · Zbl 0232.42007
[55] Robert S. Strichartz, A guide to distribution theory and Fourier transforms, Studies in Advanced Mathematics, CRC Press, Boca Raton, FL, 1994. · Zbl 0854.46035
[56] Gábor Szegő, Orthogonal polynomials, 4th ed., American Mathematical Society, Providence, R.I., 1975. American Mathematical Society, Colloquium Publications, Vol. XXIII. · JFM 65.0278.03
[57] J. Tits, Ovoïdes et groupes de Suzuki, Arch. Math. 13 (1962), 187 – 198. · Zbl 0109.39402 · doi:10.1007/BF01650065 · doi.org
[58] Jeffrey D. Vaaler, Some extremal functions in Fourier analysis, Bull. Amer. Math. Soc. (N.S.) 12 (1985), no. 2, 183 – 216. · Zbl 0575.42003
[59] Hsien-Chung Wang, Two-point homogeneous spaces, Ann. of Math. (2) 55 (1952), 177 – 191. · Zbl 0048.40503 · doi:10.2307/1969427 · doi.org
[60] David Vernon Widder, The Laplace Transform, Princeton Mathematical Series, v. 6, Princeton University Press, Princeton, N. J., 1941. · Zbl 0063.08245
[61] Robert A. Wilson, Vector stabilizers and subgroups of Leech lattice groups, J. Algebra 127 (1989), no. 2, 387 – 408. · Zbl 0682.20010 · doi:10.1016/0021-8693(89)90260-3 · doi.org
[62] V. A. Yudin, Minimum potential energy of a point system of charges, Diskret. Mat. 4 (1992), no. 2, 115 – 121 (Russian, with Russian summary); English transl., Discrete Math. Appl. 3 (1993), no. 1, 75 – 81. · Zbl 0797.31006 · doi:10.1515/dma.1993.3.1.75 · doi.org
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.